The opioid crisis has taken a devastating toll on America, with the synthetic opioid fentanyl wreaking havoc on teens and older adults alike.
In fact, fentanyl overdose is the leading cause of death among American adults ages 18 to 45, surpassing car accidents and suicide, according to a report from Families Against Fentanyl, which compiled data from the Centers for Disease Control and Prevention. For teens, the numbers are especially grim, with deaths due to synthetic opioids like fentanyl tripling in the last two years.
With May 10 serving as National Fentanyl Awareness Day, it’s important to understand what fentanyl is; how the drug is made, prescribed or distributed; the signs of overdose; and what to do if someone is overdosing.
What is fentanyl?
Fentanyl is a synthetic opioid that’s up to 50 times stronger than heroin and 100 times stronger than morphine, according to the CDC. There are two types of fentanyl — pharmaceutical fentanyl and illicitly manufactured fentanyl.
How is fentanyl prescribed or distributed?
While both forms are synthetic opioids, pharmaceutical fentanyl is prescribed to treat extreme pain, particularly after surgery or late-stage cancer. Illicitly manufactured fentanyl, however, is the cause of most overdoses related to the drug.
Illicitly manufactured fentanyl does not necessarily have precise dosing, which can be sloppy and random, making the drug especially potent and potentially deadly. It also can be added to other drugs and distributed among illegal drug markets.
What are the signs of fentanyl overdose?
Fentanyl and other synthetic opioids are the most common drugs responsible for overdose deaths in the country. What’s especially alarming is that drugs like cocaine, ecstasy and marijuana could be laced with fentanyl without the user being able to see, taste or smell it.
The signs of overdose include:
• small, “pinpoint” pupils
• falling asleep or losing consciousness
• slow, weak or no breathing
• choking or gurgling sounds
• and a limp body, among other signs
What to do if someone is overdosing
If you suspect someone is overdosing, first call 911. Next, administer naloxone (also sold as brand name Narcan), a drug that reverses opioid overdoses, if it’s available. Try to keep the person awake and breathing. Lay the person on their side to prevent choking, and stay until emergency assistance arrives.
With more than 150 people dying each day from drug overdoses related to synthetic opioids, including fentanyl, knowing the warning signs and getting help is more important than ever.
If you or someone you know is experiencing substance use disorder, call the Substance Abuse and Mental Health Services Administration at 1-800-662-4357 for resources.
The post With opioid overdoses skyrocketing, fentanyl awareness is more important than ever appeared first on In The Know.
More from In The Know: